Michigan, 2018

Damaging Winds in Michigan, August 27, 2018

August 27, 2018 · NWS MQT · 7 events in 3 counties and zones

A very moist and unstable air mass helped spawn isolated severe thunderstorms over portions of western Upper Michigan on the evening of the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A very moist and unstable air mass helped spawn isolated severe thunderstorms over portions of western Upper Michigan on the evening of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 27, 2:17 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 27, 2:17 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
417 PM EDT Mon Aug 27 2018

.SHORT TERM...(Through tonight)
Issued at 345 PM EDT MON AUG 27 2018

Clusters of thunderstorms have developed across central MN, with
another area of thunderstorms stretching from western MN southward
into NW IA. All of this activity will track northeastward, with
the first batch reaching the western U.P. as early as around 22Z,
although the bulk of it should hold off until closer to 23Z -
00Z. While the severe threat will be highest in the western to
south-central portions of the U.P., the highest rainfall amounts
are expected to fall in the western areas into the Keweenaw
Peninsula. Essentially, the parameters for severe potential are at
their highest where there has been plenty of clearing in the
south-central, allowing for the instability to rise throughout the
day. The primary severe threat will be gusty to perhaps damaging
winds, with hail as the secondary threat. Although the tornadic
risk is low, it is worth noting that it is a non-zero threat. IF
anything spins up, it would be isolated, short-lived, and weak in
nature. As the night progresses, the concern will become
increasingly focused on the flooding potential, especially where
the highest amounts of rain have already fallen this weekend into
this morning. As a result of rain that has already fallen, the
flash flood guidance is lower in some of these locations, with
spots in the west less than 2 inches for a 6-hour period, which is
not out of the question for this evening.

With the loss of diurnal heating, and therefore decreased
instability, the severe threat will wane as the night wears on and
as the convection progresses eastward. Behind the convection
tonight, look for LL stratus to linger into the early morning
hours, with some showers possible as the upper trough axis inches
closer to the northern Great Lakes region. Low temperatures
tonight will be cooler on the backside of the convection, with 50s
in the western U.P., and 60s across the south and east where the
warmer air will be slower to exit.

.LONG TERM...(Tuesday through Monday)
Issued at 330 PM EDT MON AUG 27 2018

The front/trough will be over or very near S-central to eastern
Upper Michigan Tue. Models suggest a thunderstorm complex forming
upstream and rolling into or just SE of the S-central and E Tue
afternoon into the evening. Depending on the track of the potential
complex, could see strong storms and heavy rainfall over the
affected areas. This will have to be fine tuned later tonight into
Tue afternoon.

Wed will be notably cooler with gradually clearing skies. Highs will
be in the upper 50s near Lake Superior to the mid 60s S. Temps will
warm back closer to normal Thu and Fri.

Next chance of precip is as a trough moves through Fri into Sat,
then another chance early next work week. Can't get too specific
at this point given limited confidence, especially for next week.
&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 138 PM EDT MON AUG 27 2018

Challenging forecast for this TAF period as convection will be
developing in the Central Plains and approach the Upper Peninsula
this evening. While there is some uncertainty in the severity by
the time the cluster reaches the terminals, there is certainty
that impacts are to be expected to aviation interests by around
00Z at KIWD, and within a couple of hours after that at the other
two terminals. Expected impacts include reduced ceilings and
visbys due to the convection, with lingering reductions in
categories behind it from lingering lower-level moisture. Look for
winds initially out of the southwest this afternoon to become
highly erratic in and around thunderstorms, followed by a quick
turn from out of the north to northeast overnight.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 330 PM EDT MON AUG 27 2018

Winds will gust up to 20 knots tonight into early Wednesday behind a
cold front and weak low pressure system. Light winds are then
expected until Friday and Saturday when gusts to 25 knots are
possible.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement until 10 PM EDT this evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...lg
LONG TERM...Titus
AVIATION...lg
MARINE...Titus
Hazardous weather outlook, Aug 27, 1:50 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
350 PM EDT Mon Aug 27 2018

MIZ001>007-009>014-084-085-282000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
350 PM EDT Mon Aug 27 2018 /250 PM CDT Mon Aug 27 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Severe thunderstorms are possible this evening into tonight with
hail and damaging wind being the main threats. Heavy rain is
likely with stronger storms tonight, which may lead to flash
flooding where more persistent thunderstorms occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible through Tuesday night, mainly in the
evening and early overnight south central and east.

A high swim risk is expected on Tuesday for the Lake Michigan
beaches of Schoolcraft County.

Thunderstorms return to the forecast Friday afternoon into
Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-282000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
350 PM EDT Mon Aug 27 2018 /250 PM CDT Mon Aug 27 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are this evening into tonight. Some storms may be
severe and could contain high winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible into Tuesday night.

Thunderstorms return to the forecast Friday afternoon into
Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-282000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
350 PM EDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are expected late this evening into tonight. Some
storms may be strong to severe and could contain large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible through Tuesday night. Thunderstorms
return to the forecast Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Titus

In the hours before

Local storm report, Aug 27, 5:09 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
709 PM EDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     NON-TSTM WND GST IRONWOOD AIRPORT        46.53N 90.13W
08/27/2018  M48 MPH          GOGEBIC            MI   AWOS

            AWOS STATION IWD, IRONWOOD AIRPORT.

&&

JAW

The radar

The Duluth radar (KDLH), 163 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gogebic

When
August 27, 5:13 PM CST to 5:18 PM CST
Where
Gogebic County, 1.18 mi SE of Ironwood
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
46.460, -90.150

Social media posts reported trees down with minor street flooding in Ironwood.

Thunderstorm Wind, Houghton

When
August 27, 7:10 PM EST to 7:20 PM EST
Where
Houghton County, 2 mi WSW of Oskar
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
47.160, -88.690

There was a delayed public report of nearly 200 downed trees near Liminga from thunderstorm winds.

Thunderstorm Wind, Houghton

When
August 27, 7:25 PM EST to 7:30 PM EST
Where
Houghton County, Houghton Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
47.170, -88.480

The ASOS at the Houghton County Airport measured a peak thunderstorm wind gust of 61 mph.

Thunderstorm Wind, Houghton

When
August 27, 7:37 PM EST to 7:42 PM EST
Where
Houghton County, 0.47 mi E of Lake Linden
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
47.200, -88.410

The observer in Lake Linden reported a loss of power with trees fallen on power lines.

Thunderstorm Wind, Houghton

When
August 27, 7:38 PM EST to 7:43 PM EST
Where
Houghton County, 0.47 mi E of Houghton
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
47.120, -88.570

There were reports over the police scanner of trees down in Houghton.

Thunderstorm Wind, Keweenaw

When
August 27, 8:00 PM EST to 8:10 PM EST
Where
Keweenaw County, 4.84 mi S of Lac la Belle
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
47.310, -88.020

The Keweenaw County Road Commission reported multiple trees down across Keweenaw County. The trees ranged from 4 to 12 inches in diameter.

Thunderstorm Wind, Houghton

When
August 27, 9:05 PM EST to 9:10 PM EST
Where
Houghton County, 0.47 mi W of (Cmx)houghton-Hancoc
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
47.130, -88.610

There was a social media post of a mature tree that fell down on a homeowner's deck in Hancock.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779903, 779920, 779911, 779917, 779918, 779921, 779919.